Life in an alternative reality…

Being with Ma full-time has its challenges. Some days I think I’ll go stark raving bonkers.  It’s like living in limbo.  I feel like my life is on hold and I really don’t know where we are going to end up.  I’d like to think I’m a patient person but some days I really loose it!!  I can deal with the physical side of things till the ‘cows come home’ but when it comes to the ‘mental stuff’ it really does my head in (no pun intended).

After a few relatively sane days, well as sane as things get around here these days, Ma has gone back to having occupants in her bed.  Just trying to get her into her bedroom is a major exercise.  I’ve tried my old routine of:

  • When going into her bedroom I usually try to be there first so I can discretely lounge across the bed in my best pose (think bikini model advertising a car drapped across its bonnet… or maybe not!) so that she hasn’t got an opportunity to say somebody is there.
  • I really ‘lost it’ once and bounced up and down on the bed chanting ‘THERE’S NOBODY THERE’!!!!!.  This of course went down like a lead balloon.
  • I’ve even slept in the bed beside her on occasion.
  • I’ve tried reasoning with her.  Colonel Gadarffi, our cat, disappears if anyone strange appears, so I tell her if Colonel is on the bed, everything must be ok.
  • Iv’e tried luring her with Brandy… her favourite.  Ma and Brandy have a good relationship.  Brandy has calmed her down on a number of occasions.  She usually has one of a night but on occasion this has been earlier in the day depending on circumstances.  As far as I’m concerned at 88 if a Brandy is going to make her feel better, she can have one.
  • I’ve done the mean and horrible thing of calling her a coward to try to spark some gumption (when you’re desperate you try anything as horrible as it sounds).
  • I’ve tried to distract her by turning the television on and doing fast talking till I’ve tucked her up in bed and a cat has drapped themselves across her chest.

There are only two beds in the house, hers and mine.  I would gladly give her mine if she could actually get into my bed which is much higher than hers.  She asks me, ‘which bed am I going to sleep in tonight’?

Today we went to the Rheumatologist to get some help with her two frozen shoulders which affect her mobility and give her lots of pain.  He’s a lovely gentle man who is down to earth.  He questioned why Ma was off her anti-inflammatory as in his opinion, her comfort should be more important than worrying about long term affects of certain drug use.  I agree, but she was taken off this when her urinary/kidney problems started.  Not only was she taken off her anti-inflammatory but her pain medications were also decreased due to her confusion and fragile state.

I feel like the lowest of the low as I only hand out the ‘top you up’ extra strong pain medications when she says she really needs them.  Before all her latest health issues started she was managing all of her pain medications by herself.  I cannot help but think that her pain medications affect her mental state.  As I’ve learnt the hard way, medications can cause delirium: you may not tolerate a new medication prescribed for you.  Sometimes there is an interaction between different medications and sometimes you may have done well on a particular dosage level for many years but changes in the way your body deals with it as you age mean side effects can surface.  One of these can be delirium with its dementia like symptoms (Eat to Cheat Ageing).

So, today when the Rheumatologist assessed Ma, he decided to do only one injection in her right shoulder and see how she reacts before trying another on her left shoulder.  Apparently the elderly can experience some confusion after the injection.  I took her to lunch after her appointment where she was giving me cheek and ate with a healthy appetite. Once home she started to get very agitated and refused to go into her room.  It’s now getting later in the evening and she is sleeping in her electric recliner.  Tonight, I’ve not been able to convince her to go into her room, nothing worked.  I can’t give her her new medication as it makes you sleepy and I’m too scared to give it to her in case she gets confused because of where she is sleeping.  So is it the injection or is it just part of her cycle or is it something else?  So many things can cause her systems.

I feel like it’s going to be a long night…wait and see.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s